A study of social media has helped researchers establish the side-effects that bother patients taking common drugs.
The researchers at Manchester University, UK, led by Professor Will Dixon, examined almost 160,000 tweets to find those that mentioned side-effects of prednisolone.
Using a computer system to identify automatically tweets containing the drug name, as well as identifying mentions of what looked like a likely drug side-effect, they found the two most tweeted symptoms were insomnia and weight gain.
Writing in Digital Medicine, the researchers say while insomnia and weight gain are well-known side effects of prednisolone, research has historically focused on more serious side-effects such as osteoporosis and fractures.
The University of Manchester team harvested 159,297 tweets mentioning prednisolone over three years, around 20,000 of which also mentioned a suspected side-effect.
Of the tweets analysed, 1,737 mentioned insomnia, 1,656 mentioned weight gain, 1,576 mentioned non-specific reactions such as ‘I hate Prednisolone’, and 1,515 reported increased appetite.
Team member Dr Rikesh Patel said: “Though insomnia and weight gain were the two most commonly discussed side-effects, they are not usually highlighted by clinicians when prescribing prednisolone.
“Part of this is down to a lack of research investigating patient experience with their medications. We believe social media such as Twitter can be used to broaden knowledge about drugs and potential side-effects that patients themselves find troublesome.
“And this type of automatic extraction is an efficient way of getting this information, because we’re dealing with large volumes of data.”
Professor Dixon added: “Our view is that social media sources such as Twitter can be useful because they can illustrate which drug side-effects patients discuss most commonly, even if they are not necessarily the most serious.
“This form of research is clearly just one piece of the jigsaw, but it nevertheless is an important one. In this example, it helps re-focus our research into steroid-related side effects that are clearly important to patients.”
Patel R, Belousov M, Jani M et al. Frequent discussion of insomnia and weight gain with glucocorticoid therapy: an analysis of Twitter posts. Digital Medicine February 2018; doi:10.1038/s41746-017-0007-z

Leave a Reply